sulfasalazine causing side effects?

doodledame
doodledame Member Posts: 8
I have been taking sulfasalazine for a few months increasing the dose to 2500mgs.
At the start I had a few headaches which soon went. In the last 3-4 weeks I have had a really bad taste/smell & am wondering if the sulfasalazine could be causing it?
A lot of food tastes so bad that I can't eat it, this is mostly sweet foods but includes fruit & yogurt. Chocolate is awful - I am usually addicted to it so not being able to eat it is a great hardship!
I have lost over 5lbs in just under 2 weeks.
Any help would be greatly appreciated!

Comments

  • elnafinn
    elnafinn Member Posts: 7,412
    edited 30. Nov -1, 00:00
    I am a forum member. Is it a metallic taste? I have read it can be a side effect of the sulfasalazine. I would suggest you have a chat with the person prescribing the med and he/she may suggest that you reduce the dosage.

    Elna
  • doodledame
    doodledame Member Posts: 8
    edited 30. Nov -1, 00:00
    It's not really a metallic taste but rather a fermenting taste -sweet things especially.
  • helpline_team
    helpline_team Posts: 2,779
    edited 30. Nov -1, 00:00
    Hi Doodledame (fabname)
    Its like Elna said its best you contact your Rheumy team especially as you are losing weight as well. We don't want you withering away.

    Are you are experiencing any other symptoms like bad breath, acid reflux, IBS....If so tell them and ask what all the symptoms are caused by including the fermenting taste.

    It may also be a good idea to post the question on the Living Arthritis Forum as other people may have experienced similar side effects from the drug.

    Best wishes
    Simona
  • elnafinn
    elnafinn Member Posts: 7,412
    edited 30. Nov -1, 00:00
    I read on another forum that someone asked the self same question as you and the replies were that sulfa did have this side effect with some people as did some other drugs prescribed for RA. One person said that on asking their rheumy about the possibility he ruled it out! If it was me I think I would go with other user's comments, what it says on the instructions in the packet and what I thought myself as well as asking my rheumy!

    Elna x
  • Buzz10
    Buzz10 Member Posts: 1
    edited 30. Nov -1, 00:00
    Hi I have been taking sulfasalazine since around September and recently have started to have a funny smell and also eating chocolate is awful. I shower at least once a day and if am going out its twice, cause the smell has got that had. As soon as I step out of shower the smell returns. I use anti perspirant, body spray and perfume but I can't smell it properly then it fades straight away. Will this be a side effect? And will other people be able to smell me? I'm embarrassed to ask and it's stopping me going out. I have 4/5 different soaps and shower gel when I shower too. Anyone have any suggestions? Thanks.
  • helpline_team
    helpline_team Posts: 2,779
    edited 30. Nov -1, 00:00
    Hi Buzz10

    Thanks for your posting.

    It may be worth speaking to your rheumatologist/rheumatology nurse to see what they say about this.

    For a list of the different side effects of sulfasalazine see http://www.nhs.uk/medicine-guides/pages/MedicineSideEffects.aspx?condition=Rheumatoid arthritis&medicine=sulfasalazine&preparation=Sulfasalazine 500mg gastro-resistant tablets and http://www.arthritisresearchuk.org/arthritis-information/drugs/sulfasalazine.aspx.

    You could also post this on the Living with arthritis forum to see if people have had a similar experience.

    I hope that helps.

    All the best

    Nick
    Helplines Team
  • doodledame
    doodledame Member Posts: 8
    edited 30. Nov -1, 00:00
    Hi Buzz10
    I have experienced the same symptoms as yours. I stopped taking Sulpha for about 6 months & nothing changed, so went back on to it.
    I also have acute sinusitis although my sinuses are clear.
    So I'm not sure what is causing the altered sense of taste & smell.
    I have been referred to the only Taste & Smell clinic in the UK run by Dr Carl Philpott & am hoping that he can help me.
    There is also a website called The fifth Sense which is for people who have lost their sense of taste & smell.
    http://fifthsense.org.uk/

    Pauline
  • lizzy100
    lizzy100 Member Posts: 235
    edited 30. Nov -1, 00:00
    yea i think it can cause a strange taste.

    i had awful headaches with it so had to stop it, it didnt seem to be getting any better.
  • gazebo
    gazebo Member Posts: 10
    edited 30. Nov -1, 00:00
    yeah i was on that couldnt bare sweet things at all found out when this happens usually meds not doing any good and damaging u made me ill lost weight naughty stuff
  • Bioluminescence
    Bioluminescence Member Posts: 42
    edited 30. Nov -1, 00:00
    I haven't experienced any different tastes my self.

    I was wondering if anyone on it had noticed having drier skin. I don't think its a rash but my hands have been really rough since starting taking sulf. (normally I never need to moisture them etc.) It could just as easily be environmental but I thought I might mention it in case it was well known.
  • helpline_team
    helpline_team Posts: 2,779
    edited 30. Nov -1, 00:00
    Hi Bioluminescence,

    Thanks for your post. If you are interested in having more people with arthritis replying you might try posting on 'living with arthritis'. Here on Helplines because we are not medically qualified we can't offer much if there is a possibility that a drug reaction might be involved. I hope that is helpful.

    Guy

Who's Online

1
1 Guest